Utah, 2013

Damaging Winds in Utah, May 15, 2013

May 15, 2013 · NWS SLC · 3 events in 2 counties and zones

Scattered high-based thunderstorms formed across northern Utah on May 15, primarily bringing gusty microburst winds to the area. The strongest winds with these thunderstorms were recorded across the Great Salt Lake Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered high-based thunderstorms formed across northern Utah on May 15, primarily bringing gusty microburst winds to the area. The strongest winds with these thunderstorms were recorded across the Great Salt Lake Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 15, 3:05 PM MST, 15 minutes earlier.

Area forecast discussion, May 15, 3:05 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT WED MAY 15 2013

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS
SOUTHERN UTAH THROUGH THIS EVENING. BEHIND THIS SYSTEM A STRONGER TROUGH
WILL MOVE INTO THE GREAT BASIN LATE IN THE WEEK...FOLLOWED BY A
STILL COLDER SYSTEM OVER THE WEEKEND. HIGH PRESSURE WILL RETURN
BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...UPPER LEVEL DISTURBANCE CURRENTLY MOVING ACROSS
SOUTH CENTRAL UTAH THIS AFTERNOON PER WATER VAPOR IMAGERY. LITTLE
CONVECTIVE ACTIVITY WITH THE LOW...BUT IS CONTRIBUTING TO
INSTABILITY PRODUCING CONVECTION OVER SOUTHWEST WYOMING AND THE
HIGHER TERRAIN OF NORTHERN UTAH. MOISTURE IS CONCENTRATED AT MID
AND UPPER LEVELS SO DO NOT EXPECT MUCH RAIN TO HIT THE
GROUND. GUSTY WINDS SEEM TO BE THE BIGGEST THREAT THROUGH THE
EARLY EVENING. EXPECTING CONVECTIVE ACTIVITY TO WIND DOWN WITH THE
LOSS OF DAYTIME HEATING.

SOUTHERLY FLOW WILL INCREASE TOMORROW AHEAD OF THE FIRST IN A
SERIES OF STORM SYSTEMS THAT WILL IMPACT THE AREA THROUGH EARLY
NEXT WEEK. BREEZY CONDITIONS ARE POSSIBLE PRIMARILY SOUTH OF THE
STALLED FRONTAL BOUNDARY OVER NORTHERN UTAH...PARTICULARLY OVER
SOUTHWEST UTAH. ENOUGH MOISTURE AND INSTABILITY WILL EXIST FOR
SOME MORE ISOLATED STORMS OVER NORTHERN UTAH...BUT SOUTHERN UTAH
WILL REMAIN QUITE DRY...LIMITING CONVECTIVE ACTIVITY.

EC/GFS PUSH THE INITIAL STORM SYSTEM AND ASSOCIATED COLD FRONT THROUGH
LATE THURSDAY NIGHT THROUGH FRIDAY. ECMWF IS A BIT FASTER MOVING
THE FRONT THROUGH AND ALSO GIVES THE SYSTEM MORE OF A TILT. THOUGH
THE SYSTEM APPEARS TO BE LACKING IN MOISTURE IN BOTH
SOLUTIONS...ENOUGH INSTABILITY WILL EXIST FOR SOME DECENT
CONVECTION...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY.
TEMPS WILL DROP NOTICEABLY WITH THE BOUNDARY...WITH MAXES RUNNING
VERY CLOSE TO SEASONAL NORMS IF NOT A LITTLE BELOW BY SATURDAY.
THIS IS A BIG CHANGE COMPARED TO THE 15-20F ABOVE CLIMO HIGHS
OBSERVED THE PAST FEW DAYS.

THE SECOND STORM SYSTEM IN THE SERIES IS PROGGED TO MOVE IN RIGHT
BEHIND THE INITIAL WAVE SATURDAY NIGHT/SUNDAY MORNING...BRINGING A
REENFORCING SHOT OF COLD AIR AND CONTINUED UNSETTLED
CONDITIONS...ESPECIALLY FOR NORTHERN UTAH. 12Z ECMWF AND GFS STILL
DIFFER SOME WITH THE SYSTEM...WITH THE ECMWF CONTINUING TO BRING
THE SYSTEM FARTHER SOUTH...MOVING COLD POOL ENERGY OVER THE
FORECAST AREA SUNDAY. IN THE FARTHER NORTH GFS SOLUTION...THE BEST
COLD POOL INSTABILITY REMAINS NORTH AND EAST OF THE AREA. LATEST
GEM MORE CLOSELY FOLLOWS THE GFS AND HAS FOR THE PAST FEW
RUNS...SO HAVE NOT GONE TOO BULLISH ON POPS FOR THIS PERIOD.

ALL GLOBAL MODELS BRING HIGH PRESSURE BACK OVER THE GREAT BASIN
FOR MONDAY NIGHT/TUESDAY AND KEEP IT IN PLACE THROUGH
MIDWEEK...BRINGING A WARMING AND DRYING TREND. IN THE
EXTENDED...SOME INDICATION OF ANOTHER PACIFIC STORM SYSTEM MOVING
IN FOR THE END OF THE WORK WEEK...BUT MODELS STILL DISAGREE ON THE
DETAILS.

&&

.AVIATION...NORTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH THE EVENING...WITH OCCASIONAL GUSTS FROM ISOLATED SHOWERS
MOVING THROUGH THE AREA. CEILINGS ARE EXPECTED TO REMAIN ABOVE 7000
FEET AGL THROUGH THE TAF PERIOD. WINDS SHOULD SWITCH TO SOUTHEAST
AROUND 03-04Z.

&&

.FIRE WEATHER...A STORM SYSTEM WILL MOVE ONTO THE WEST
COAST THURSDAY AND ACROSS THE GREAT BASIN FRIDAY. WINDS AHEAD OF
THIS APPROACHING STORM WILL INCREASE ACROSS ALL VALLEYS THURSDAY
AND REMAIN STRONG OVER SOUTH CENTRAL AND EASTERN UTAH THROUGH
FRIDAY. RELATIVE HUMIDITIES BELOW 15 PERCENT WILL ACCOMPANY THESE
WINDS WHICH WILL ACCELERATE THE CURING OF THE FINE FUELS WHICH ARE
STILL IN THE GREEN UP PHASE. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE COLD FRONT FRIDAY AFTERNOON ACROSS MAINLY THE
NORTHWESTERN HALF OF THE STATE AND THEN LINGER IN THE UNSTABLE AIR
MASS ACROSS THE NORTHERN TWO THIRDS OF THE AREA SATURDAY. ALTHOUGH
A GOOD RECOVERY IN RH IS EXPECTED...THE RAIN SHOWERS ARE EXPECTED
TO BE GENERALLY LIGHT...WITH RAINFALL AMOUNTS OF LESS THAN 0.25 OF
AN INCH. ISOLATED AMOUNTS OF 0.75 OF AN INCH ARE POSSIBLE IN THE
MOUNTAINS OF NORTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...STRUTHWOLF
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 15, 5:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT WED MAY 15 2013

UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FLOWS IN THE RIVERS AND STREAMS ACROSS THE REGION WILL CONTINUE
TO BE VERY SWIFT AND COLD TODAY. WHILE FLOODING IS NOT
ANTICIPATED...THESE WATERWAYS ARE OR WILL SOON BECOME VERY DANGEROUS.

PLEASE BE AWARE OF THE DANGEROUS CONDITIONS IF YOU ARE VENTURING
OUT NEAR ANY RIVER OR STREAM FED BY SPRING SNOWMELT RUNOFF.
PLEASE MONITOR YOUR CHILDREN IF THEY VENTURE NEAR STREAMS AND
RIVERS THIS SPRING. EVERY YEAR MANY CHILDREN FALL INTO SWOLLEN
RIVERS AND STREAMS...AND SOME HAVE DROWNED AS A RESULT OF THE
VERY COLD AND SWIFT WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVERS AND STREAMS ACROSS THE REGION WILL CONTINUE TO BE VERY
SWIFT AND COLD. EXTREME CAUTION SHOULD BE USED NEAR THESE
WATERWAYS...AND CHILDREN AND PETS SHOULD BE CLOSELY MONITORED.

A COLD FRONT WILL REACH FAR NORTHWEST UTAH BY LATE THURSDAY
AFTERNOON. GUSTY SOUTHERLY WINDS AND WARM TEMPERATURES ARE EXPECTED
AHEAD OF THE FRONT...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DEEMED CRITICAL. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP FOR THURSDAY NIGHT THROUGH EARLY FRIDAY.
THIS ACTIVITY WILL BE CONFINED TO MAINLY NORTHERN UTAH AND SOUTHWEST
WYOMING.

A SECOND COLDER STORM SYSTEM WILL ARRIVE IN THE OUTLOOK AREA LATE
THIS WEEKEND. THIS STORM WILL OFFER A BETTER THREAT FOR
PRECIPITATION FOR NORTHERN AND CENTRAL UTAH LATE SUNDAY THROUGH EARLY
MONDAY. TEMPERATURES WILL BE SUBSTANTIALLY LOWER ACROSS THE REGION...
WITH READINGS GENERALLY BELOW NORMAL EARLY IN THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 152 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 15, 3:20 PM MST
Where
Tooele County, 10.24 mi NE of Gold Hill
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -113.700

The West Salt Flats sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Davis

When
May 15, 4:00 PM MST
Where
Davis County, 8.78 mi WSW of Syracuse
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.040, -112.230

The Antelope Island State Park sensor recorded a maximum wind gust of 68 mph.

Thunderstorm Wind, Tooele

When
May 15, 7:30 PM MST
Where
Tooele County, 15.63 mi SSW of Arinosa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.516, -113.746

The North Salt Flats sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456546, 456548, 456551.